Kansas, 2020Hail in Kansas, July 11, 2020
July 11, 2020 · NWS TOP · 21 events in 6 counties and zones
Supercell thunderstorms developed late morning on 7/11 and produced up to grapefruit sized hail.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 21
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Supercell thunderstorms developed late morning on 7/11 and produced up to grapefruit sized hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Jul 11, 11:50 AM CST, 10 minutes earlier.
Area forecast discussion, Jul 11, 11:50 AM CST, 10 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
1250 PM CDT Sat Jul 11 2020
.SYNOPSIS...
Issued at 257 AM CDT Sat Jul 11 2020
A subtle shortwave was seen in the 07Z water vapor imagery moving
across eastern NEB. Meanwhile an upper ridge remained centered
over NM and the southwestern U.S. and the mean westerlies remained
over the northern tier of the country. At the surface, a
mesoscale high pressure system associated with convection was
building into southeast NEB and an outflow boundary has moved into
north central KS.
&&
...Update to aviation forecast discussion...
.SHORT TERM...(Today and tonight)
Issued at 257 AM CDT Sat Jul 11 2020
Convective allowing models have been trending dryer with
convection over the forecast area this morning. It appears from
the 00Z TOP RAOB that an elevated mixed layer has advected over
the forecast area with 700MB temps warming to around +12C. This
has increased the convective inhibition for surface based parcels.
And profiler data show a weak low level jet already veering to
the southwest. This limited convergence and moisture transport
along with the CIN is probably the cause for the weakening of the
MCS as it moves southeast. So the question becomes how does this
affect the forecast for the rest of the day? Models in general are
slower with the progression of a synoptic scale front and there
is still a fairly moist boundary layer over the region with models
progs of MUCAPE between 4000 and 5000 J/kg. Forecast soundings
still show warm air at 700MB with possibly some slight cooling
through the day. With an outflow or frontal boundary in the area,
there could be some redevelopment in the afternoon. So have held
onto some chance POPs across east central KS through the
afternoon. Deep layer shear is sufficient for organized updrafts.
So with the very unstable airmass expected, there could be some
severe storms with large hail and damaging downdrafts.
Highs today are expected to be similar to yesterday since there
isn't a big change in airmass. Although convection could throw a
wrench into the forecast if it develops early in the afternoon. The
cold front should eventually push through this evening bringing an
end to precip chances and lows in the 60s.
.LONG TERM...(Sunday through Friday)
Issued at 257 AM CDT Sat Jul 11 2020
Models continue to show the pattern flattening out through the
middle of next week. This could allow for some weak perturbations
to move across northern KS while a frontal boundary slides south
into the forecast area. As a result there are small chances for
precip spread out through the forecast beginning Monday night.
Confidence in these POPs is below average since the waves are
relatively small scale. The ECMWF continues to show the mid level
ridge reamplifying over the central plains by Friday and it brings
in some hot air as a result. The other models are not as strong
with the ridge and are not quite as hot. So have kept highs in the
mid and upper 90s for Friday. But spread among the NBM members
shows highs around 100 are not out of the realm of possibility.
&&
.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1242 PM CDT Sat Jul 11 2020
Storms continue to fire north of the terminals associated with an
area of convergence. These storms are the main aviation concerns
within this forecast period. Currently, still have VCTS for the
storm mention as they should remain isolated to scattered. Updates
will be made soon if these storms will track more directly into
the TOP/FOE terminals which appear to be the most likely sites to
be directly impacted over the next 2 to 4 hours. KMHK is less
likely to see impacts but could still see storms, so have left
mention of VCTS at this time. All of this activity is expected to
push south of the terminals by 23Z and winds remain northerly into
the overnight period as the boundary passes to the south.
&&
.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SYNOPSIS...Wolters
SHORT TERM...Wolters
LONG TERM...Wolters
AVIATION...Drake
Hazardous weather outlook, Jul 11, 8:24 AM CST, 3 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
924 AM CDT Sat Jul 11 2020
KSZ008>012-020>024-026-034>040-054>056-058-059-121430-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
924 AM CDT Sat Jul 11 2020
This hazardous weather outlook is for east central...north
central and northeast Kansas.
.DAY ONE...Today and Tonight.
Scattered strong to severe thunderstorms may develop this
afternoon anywhere across northeast and east central Kansas. Some
of these storms could produce large hail and damaging winds. An
isolated tornado cannot be ruled out.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
There is some potential for an extended period of hot weather
by the end of next week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed through tonight.
&&
More detailed information can be accessed at...
http://www.weather.gov/top/sitrep
In the hours before
Special weather statement, Jul 11, 10:32 AM CST, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Topeka KS
1132 AM CDT Sat Jul 11 2020
KSZ009-010-111700-
Washington-Marshall-
1132 AM CDT Sat Jul 11 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WASHINGTON AND
NORTHWESTERN MARSHALL COUNTIES UNTIL NOON CDT...
At 1130 AM CDT, Doppler radar was tracking a strong thunderstorm 4
miles southeast of Hollenberg, moving southeast at 25 mph.
Pea size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Hanover, Hollenberg and Bremen.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3990 9657 3973 9690 3993 9713 4000 9701
4000 9685
TIME...MOT...LOC 1630Z 309DEG 21KT 3993 9695
JPSpecial weather statement, Jul 11, 11:12 AM CST, 48 minutes before
Special Weather Statement
National Weather Service Topeka KS
1212 PM CDT Sat Jul 11 2020
KSZ009-010-022-023-111745-
Pottawatomie-Riley-Washington-Marshall-
1212 PM CDT Sat Jul 11 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL RILEY...
NORTHWESTERN POTTAWATOMIE...SOUTHEASTERN WASHINGTON AND SOUTHWESTERN
MARSHALL COUNTIES UNTIL 1245 PM CDT...
At 1212 PM CDT, Doppler radar was tracking a strong thunderstorm near
Waterville, moving southeast at 30 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Blue Rapids and Waterville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3957 9651 3938 9667 3961 9693 3976 9679
TIME...MOT...LOC 1712Z 307DEG 26KT 3964 9678
JP
Special weather statement, Jul 11, 11:19 AM CST, 41 minutes before
Special Weather Statement
National Weather Service Topeka KS
1219 PM CDT Sat Jul 11 2020
KSZ011-111745-
Nemaha-
1219 PM CDT Sat Jul 11 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN NEMAHA COUNTY UNTIL
1245 PM CDT...
At 1218 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Baileyville, moving east at 40 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Sabetha, Seneca, Bern, Goff, Oneida and Woodlawn.
LAT...LON 3994 9579 3987 9579 3965 9594 3990 9624
3998 9624 4000 9623 4000 9600
TIME...MOT...LOC 1718Z 291DEG 34KT 3994 9614
JPHail, Pottawatomie
- When
- July 11, 12:00 PM CST to 12:01 PM CST
- Where
- Pottawatomie County, 0.69 mi S of Westmoreland
- Measured
- 2.75 in hail
- Reported by
- Public
- Coordinates
- 39.390, -96.420
Reports of several large hailstones falling, including golf ball and baseball sized hail.
Hail, Wabaunsee
- When
- July 11, 12:00 PM CST to 12:01 PM CST
- Where
- Wabaunsee County, 4.25 mi NE of Keene
- Measured
- 3.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.990, -95.970
Spotter reported hail as large as 3.5 inches in diameter.
Hail, Pottawatomie
- When
- July 11, 12:03 PM CST to 12:04 PM CST
- Where
- Pottawatomie County, 0.87 mi SE of Westmoreland
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.390, -96.410
Hail, Pottawatomie
- When
- July 11, 12:27 PM CST to 12:28 PM CST
- Where
- Pottawatomie County, 1.07 mi E of Wamego
- Measured
- 1.75 in hail
- Reported by
- Storm Chaser
- Coordinates
- 39.200, -96.300
Hail, Wabaunsee
- When
- July 11, 12:50 PM CST to 12:51 PM CST
- Where
- Wabaunsee County, 0.69 mi N of Vera
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.060, -96.100
Hail, Wabaunsee
- When
- July 11, 12:55 PM CST to 12:56 PM CST
- Where
- Wabaunsee County, 0.88 mi NE of Keene
- Measured
- 4.5 in hail
- Reported by
- Storm Chaser
- Coordinates
- 38.960, -96.020
Correct previous hail report from 4W Dover. Delayed report of 4.5 inch hail.
Hail, Wabaunsee
- When
- July 11, 12:55 PM CST to 12:56 PM CST
- Where
- Wabaunsee County, 3.85 mi NE of Keene
- Measured
- 4 in hail
- Reported by
- Public
- Coordinates
- 38.990, -95.980
Hail, Wabaunsee
- When
- July 11, 12:57 PM CST to 12:58 PM CST
- Where
- Wabaunsee County, 4.25 mi NE of Keene
- Measured
- 3 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.990, -95.970
Correct previous report from 2 NW Dover. Time estimated by radar.
Hail, Shawnee
- When
- July 11, 1:05 PM CST to 1:06 PM CST
- Where
- Shawnee County, 4.15 mi S of Dover
- Measured
- 2 in hail
- Reported by
- Public
- Coordinates
- 38.910, -95.930
Per social media post showing 2 inch hailstones.
Hail, Osage
- When
- July 11, 1:18 PM CST to 1:19 PM CST
- Where
- Osage County, 6.58 mi NNW of Burlingame
- Measured
- 2 in hail
- Reported by
- Public
- Coordinates
- 38.840, -95.870
Per social media post showing 2 inch hailstones.
Hail, Osage
- When
- July 11, 1:20 PM CST to 1:21 PM CST
- Where
- Osage County, 8.36 mi N of Burlingame
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.870, -95.850
Hail, Shawnee
- When
- July 11, 1:21 PM CST to 1:22 PM CST
- Where
- Shawnee County, 0.69 mi N of Auburn
- Measured
- 1 in hail
- Reported by
- NWS Employee
- Coordinates
- 38.910, -95.820
Hail, Coffey
- When
- July 11, 2:07 PM CST to 2:08 PM CST
- Where
- Coffey County, 0.69 mi S of Waverly
- Measured
- 4 in hail
- Reported by
- Law Enforcement
- Coordinates
- 38.390, -95.600
Hail, Coffey
- When
- July 11, 2:09 PM CST to 2:10 PM CST
- Where
- Coffey County, 1.38 mi S of Waverly
- Measured
- 2 in hail
- Reported by
- Public
- Coordinates
- 38.380, -95.600
Hail, Shawnee
- When
- July 11, 2:15 PM CST to 2:16 PM CST
- Where
- Shawnee County, 1.75 mi WNW of Lake Shawnee
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 39.030, -95.610
Hail, Anderson
- When
- July 11, 2:28 PM CST to 2:29 PM CST
- Where
- Anderson County, 4.87 mi N of Westphalia
- Measured
- 1 in hail
- Reported by
- COOP Observer
- Coordinates
- 38.250, -95.490
Hail, Anderson
- When
- July 11, 2:37 PM CST to 2:38 PM CST
- Where
- Anderson County, 2.82 mi S of Harris
- Measured
- 3 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.280, -95.420
Report of up to 3.25 inch hail.
Hail, Anderson
- When
- July 11, 2:39 PM CST to 2:40 PM CST
- Where
- Anderson County, 4.68 mi NNE of Mont Ida
- Measured
- 2 in hail
- Reported by
- Public
- Coordinates
- 38.280, -95.330
Hail, Anderson
- When
- July 11, 2:51 PM CST to 2:52 PM CST
- Where
- Anderson County, 2.76 mi S of Welda
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 38.130, -95.300
Hail, Anderson
- When
- July 11, 2:53 PM CST to 2:54 PM CST
- Where
- Anderson County, 3.62 mi NNE of Welda
- Measured
- 1.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 38.220, -95.280
Hail, Anderson
- When
- July 11, 2:57 PM CST to 2:58 PM CST
- Where
- Anderson County, 2.76 mi S of Welda
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.130, -95.300
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Illinois, July 11, 2020$7.1 million · 2.5 in hail · 67 events
- Tornado and Hail in Oklahoma, July 11 to 12, 2020$8.0 million · EF0 · 61 events
- Hail and Damaging Winds in Oklahoma, July 11, 2020$443,000 · 2 in hail · 63 events
- Tornado and Hail in Minnesota, July 11, 2020$1.9 million · EF0 · 27 events
- Hail and Damaging Wind in Minnesota, July 11, 2020$2.1 million · 2.5 in hail · 11 events
- Marine Strong Wind in Lake Erie, July 11, 2020$1.0 million · 1 event
- Flood and Hail in Indiana, July 11 to 12, 2020$125,000 · 1.25 in hail · 44 events
- Wildfire in Washington, July 11 to 13, 2020$520,000 · 1 event
- Hail and Damaging Winds in Iowa, July 11, 20202.75 in hail · 83 events
- Damaging Winds and Lightning Strike in Kentucky, July 11 to 12, 2020$200,000 · 55 kt wind · 15 events
- Dust Storm and Damaging Winds in Arizona, July 11, 2020$161,000 · 69 kt wind · 6 events
- Hail and Damaging Wind in Iowa, July 11, 2020$165,000 · 1.5 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 910894, 910895, 910896, 910897, 910898, 910899, 910900, 910901, 910902, 910903, 910904, 910905, 910906, 910907, 910908, 910909, 910910, 910911, 910912, 910913, 910914.